The Major Side Effects of Statin Drugs
No drug is totally without side effects.
In the States, the drug companies that manufacture statins have added a warning to statin advertisements, “Unexplained muscle pain and weakness could be a sign of a rare but serious side effect and should be reported to your doctor right away.”
This warning must be heeded, because in serious cases, the side effect could be fatal!
Muscle Pain and Rhabdomyolysis (melting of striated muscle)
Many people experience aching in the shoulders, pain in the jaw, or muscle pain in the legs. These are signs that the muscles are wasting away.
When tissues break down, the body must eliminate the excess waste products. The waste products then overload the kidneys, causing more serious problems.
Rhabdomyolysis is the medical term for the breakdown of muscle fibers that results in the release of muscle fiber contents into the bloodstream. Besides muscle pain, the other major symptom of rhabdomyolysis is dark, red, or cola colored urine. The acute muscle wasting phenomenal could overload the kidneys with sudden influx of broken down muscle tissue resulting in kidney failure.
It is estimated that between 1% and 5% of statin users will experience muscle pain and weakness as a side effect. While most people who experience muscle pain will return to normal after discontinuing statin use, some individuals might suffer permanent muscle damage from statin use.
Muscle Weakness and Neuropathy
Neuropathy, short for peripheral neuropathy, means a malfunction of the peripheral nervous system. And this malfunction occurs without any nervous inflammation.
Causes of neuropathy can be many, one of which is damage to the nerves inflicted by an accident or diseases like diabetes and kidney problems. Another probable cause is the occurrence of toxic or poisonous substances in the body.
The use of a statin drug can interfere with proper functioning of the peripheral nerves. Researchers assume that the build-up of statins in the body causes neuropathy in some individuals.
Muscle weakness is frequently a symptom of neuropathy. For those who take statins, keep this in mind as it “could be a sign of a rare but serious side effect.”
Other symptoms of neuropathy include: numbness, tingling, and pricking sensations; burning pain (especially at night); and/or sensitivity to touch.
If left undiagnosed, neuropathy can lead to deterioration of the muscles and paralysis. Remember that we all need throat to swallow, chest to breathe, and the heart to beat, and all these are consist of muscles! In extreme case, severe neuropathy as a side effect to statin use can lead to death.
A Danish study of neuropathy as a side effect to statin use concluded that an individual who is a long-term user of statin drugs has anywhere from 4 to 14 times greater risk of developing peripheral neuropathy than a person who does not take statin drugs.
Besides the above, other risks have also been reported by the FDA and other sources as being associated with the use of statin drugs:
Therefore, do monitor your body conditions if you’re taking one of more statin drugs.
Other than that, you might want to have a good supplement on EPA (fish oil) , and stay away from sugars and flour.